Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Pocatello, ID

August 21, 2014Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 21, 2014, 5:09 PM MDT for Jefferson County, Madison County, Idaho. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 5:09 PM MDT (23:09 UTC)
Expired
Aug 21, 2014, 6:00 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:24 PM MDTHAIL 0.88Nw Roberts, IDHAIL HAS FALLEN FOR THE PAST 10 MINUTES, WITH CONTINUOUS LIGHTNING.
Aug 21, 5:37 PM MDTHAIL 0.54 Wnw Lorenzo, IDHAIL DEPOSITED 1 INCH HAIL ON DECK. RAINING AT TIME OF REPORT.
Aug 21, 5:40 PM MDTHAIL 0.252 Ne Lorenzo, IDSOFT PEA-SIZE HAIL COVERS ENTIRE LAWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS55 KPIH 212309
SVRPIH
IDC051-065-220000-
/O.NEW.KPIH.SV.W.0040.140821T2309Z-140822T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
509 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF RIGBY...
  WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 600 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF RIGBY...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   RIGBY...
   THORNTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4362 11216 4362 11219 4380 11226 4389 11189
      4366 11179
TIME...MOT...LOC 2309Z 257DEG 16KT 4372 11213

$$

HEDGES
1 follow-up statement
355 
WWUS55 KPIH 212325
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
525 PM MDT THU AUG 21 2014

IDC051-065-220000-
/O.CON.KPIH.SV.W.0040.000000T0000Z-140822T0000Z/
JEFFERSON ID-MADISON ID-
525 PM MDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL MADISON AND SOUTHEASTERN JEFFERSON COUNTIES...

AT 522 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A LINE OF SEVERE THUNDERSTORMS PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 10 MILES NORTH OF MENAN TO RIGBY...OR ALONG A
LINE EXTENDING FROM 11 MILES WEST OF REXBURG TO RIGBY...MOVING EAST
AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   RIGBY...
   LORENZO...
   THORNTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4364 11201 4363 11202 4363 11203 4384 11209
      4389 11189 4366 11179
TIME...MOT...LOC 2325Z 256DEG 20KT 4387 11197 4366 11195

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT THU AUG 21 2014

.DISCUSSION...BROAD UPPER TROUGH AMPLIFYING ACROSS PACNW PER WV
SAT IMAGERY. LEADING SHORTWAVE SHIFTING EAST THROUGH EAST IDAHO
THIS AFTERNOON WITH SCATTERED CONVECTION MAINLY HIGHER ELEVATION
AREAS. HAVE ALREADY SEEN EVIDENCE OF MARGINALLY LARGE HAIL AND
VERY HEAVY RAIN FROM NEARLY STATIONARY STORMS THAT COULD LEAD TO
FLASH FLOODING. NEXT SHORTWAVE DIGGING INTO SEATTLE REGION THIS
AFTERNOON WHICH WILL HELP TO REINFORCE TROUGH ACROSS THE AREA.
MODELS CONTINUE TREND OF DEEPENING LOW IN PACNW SO EXPECT MOISTURE
TO CONTINUE TO POOL OVER EAST IDAHO WITH CONVECTIVE THREAT
CONTINUING PAST FRIDAY INTO SATURDAY. HAVE CONTINUED TO NUDGE POPS
UPWARD PARTICULARLY EASTERN HALF OF FCST AREA EACH PERIOD THROUGH
SATURDAY. MAIN SHORTWAVE CARVING THROUGH BASE OF TROUGH LIFTS
INTO GREAT PLAINS SATURDAY NIGHT/SUNDAY. BROAD TROUGH REMAINS IN
PLACE WITH BOTH GFS AND ECMWF STILL HINTING AT SECONDARY WAVE
DROPPING INTO REGION FROM CANADIAN DIVIDE SUNDAY NIGHT INTO
MONDAY. COOLER TEMPS WILL REMAIN ACROSS THE REGION WITH POPS CLOSE
TO OR SLIGHTLY ABOVE CLIMO. DMH

&&

.AVIATION...WV/IR IMAGERY TODAY SHOWING MOISTURE AXIS SHIFTING
EASTWARD AHEAD OF UPPER TROUGH. SHOWERS AND THUNDERSTORMS SHOULD
RE-DEVELOP OVER HIGHER TERRAIN THIS AFTERNOON. MODELS HINT AT A
BRIEF REPRIEVE FROM PRECIPITATION OVERNIGHT...BUT SYNOPTIC SCALE
FORCING PICKS UP AGAIN TOMORROW MORNING AHEAD OF UPPER JET SPEED
MAX. WIDESPREAD CLOUD COVERAGE SHOULD KEEP STABLE LOW-LEVEL LAPSE
RATES...THUS KEEPING MORNING THUNDER MENTION OUT OF TAFS. FORECAST
LIFTED INDICES BELOW ZERO WOULD SUPPORT SOME ISOLATED THUNDER WITH
COVERAGE INCREASING JUST AFTER NOON FRIDAY. LOW VFR CEILINGS SHOULD
PREVAIL...BUT FORECAST BUFR SOUNDINGS HINTING BRIEF IFR CONDITIONS
MAY SHOW UP AT KIDA.  HINSBERGER

&&

.FIRE WEATHER...SOUTHEAST IDAHO WILL REMAIN UNDER THE INFLUENCE OF
AN UPPER TROUGH AT LEAST THROUGH MONDAY. SHORTWAVES SPINNING AROUND
THE TROUGH WILL TRIGGER SHOWERS AND MAINLY AFTERNOON THUNDERSTORMS.
THE BEST CHANCE FOR THUNDER WILL BE FRIDAY AND SATURDAY. HIGH
ATMOSPHERIC MOISTURE AND LOWER TEMPERATURES WILL HELP MITIGATE FIRE
ACTIVITY THROUGH THE WEEKEND. THUNDERSTORM COVERAGE IS A CONCERN AS
ATMOSPHERIC INSTABILITY AND LIFT WILL SUPPORT COMPARATIVELY GREATER
COVERAGE OF STORMS THAN TODAY. PRECIPITATION AMOUNTS SHOULD GREATLY
REDUCE THE POSSIBILITY OF LIGHTNING-IGNITED FIRES...BUT ALSO MAY
CONTRIBUTE TO A GREATER FLASH FLOOD THREAT IN BURN SCARS. MODELS
SUGGEST A BRIEF REPRIEVE FROM PRECIPITATION SUNDAY...BUT DRIVE
ANOTHER SHORTWAVE INTO THE AREA ON MONDAY. THIS SHORTWAVE SHOULD
MOVE THROUGH FAIRLY QUICKLY THOUGH AND UPPER RIDGING WILL BUILD IN
ON TUESDAY USHERING IN A PERIOD OF DRIER AND WARMER WEATHER.
HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 21, 2:24 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT THU AUG 21 2014

IDZ032-212130-
BUTTE ID-CUSTER ID-
224 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 330 PM MDT

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF MACKAY..MOVING EAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...

LAT...LON 4418 11344 4420 11299 4416 11299 4388 11304
      4400 11347
TIME...MOT...LOC 2024Z 277DEG 6KT 4408 11333

DMH
Special weather statement, Aug 21, 3:01 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT THU AUG 21 2014

IDZ020-032-212145-
BUTTE ID-
301 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 345 PM MDT

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 44 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HOWE...

LAT...LON 4387 11281 4362 11280 4361 11338 4379 11336
TIME...MOT...LOC 2101Z 260DEG 19KT 4367 11332

HEDGES
Local storm report, Aug 21, 3:21 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             KETCHUM                 43.69N 114.38W
08/21/2014  E1.00 INCH       BLAINE             ID   LAW ENFORCEMENT

            HAIL ESTIMATED 1/2 TO 1 INCH AND ACCUMULATING TO A DEPTH
            OF 2 INCHES WITHN 20 MINUTES.

&&

GWICKLUN
Special weather statement, Aug 21, 4:17 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
417 PM MDT THU AUG 21 2014

IDZ020-212300-
JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-
417 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MUD
LAKE TO SOUTHEAST INL..AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BONNEVILLE COUNTY...
  RURAL NORTHERN BINGHAM COUNTY...
  RURAL CENTRAL JEFFERSON COUNTY...
  RURAL SOUTHERN JEFFERSON COUNTY...

LAT...LON 4389 11200 4360 11227 4362 11268 4389 11234
TIME...MOT...LOC 2217Z 290DEG 21KT 4380 11231 4361 11263

HEDGES
Special weather statement, Aug 21, 5:02 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
502 PM MDT THU AUG 21 2014

IDZ020-212345-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
502 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 545 PM MDT

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MUD LAKE..MOVING EAST AT 20
MPH. THIS STORM IS EXPECTED TO CROSS I-15 NEAR ROBERTS

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   RIGBY...
   PLANO...
   ROBERTS...

LAT...LON 4367 11174 4360 11220 4385 11230 4395 11198
      4393 11197 4393 11185 4392 11185
TIME...MOT...LOC 2302Z 248DEG 17KT 4374 11223

HEDGES
Local storm report, Aug 21, 5:04 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      ARCO                    43.63N 113.30W
08/21/2014                   BUTTE              ID   CO-OP OBSERVER

            AS A RESULT OF HEAVY SUSTAINED RAINFALL AND HAIL WEST AND
            WNW OF ARCO FROM 2 TO 4 PM TODAY, THE RAINFAL AND MELTING
            HAIL HAVE NOW REACHED HWY 20/26/93. THE FLOODING IS ABOUT
            TO CROSS OVER THIS HIGHWAY FROM MILE MARKERS 241 TO 243.
            MINOR RESIDENTIAL FLOODING HAS OCCURRED WITH FLOODING
            INTO THE HOSPITAL. ALL THIS WATER IS COMING OUT OF ROCK
            CANYON NOW THAT ALL THE FARMERS CANALS ARE COMPLETELY
            FULL. A CITY BRIDGE ON ERA STREET HAS WASHED OUT AND THE
            STREET IS NOW CLOSED. MINOR FLOODING ON HWY 33.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:17 PM MDTSpecial Weather StatementPIHMadison43 min
Aug 21, 1:03 PM MDTSpecial Weather StatementPIHButte42 min
Aug 21, 1:29 PM MDTFlash Flood WarningPIHButte, Custer2 hr
Aug 21, 1:51 PM MDTSpecial Weather StatementPIHCuster54 min
Aug 21, 2:24 PM MDTSpecial Weather StatementPIHButte66 min
Aug 21, 3:01 PM MDTSpecial Weather StatementPIHButte44 min
Aug 21, 3:10 PM MDTTornado WarningPIHButte50 min
Aug 21, 3:36 PM MDTSevere Thunderstorm WarningPIHJefferson39 min
Aug 21, 4:17 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:02 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:37 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.